Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Virtual permutations of $ {\bf Z}[{\bf Z}\sp{n}]$ complexes


Authors: Michael Maller and Jennifer Whitehead
Journal: Proc. Amer. Math. Soc. 90 (1984), 162-166
MSC: Primary 58F09; Secondary 20C07
DOI: https://doi.org/10.1090/S0002-9939-1984-0722437-4
MathSciNet review: 722437
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We extend the characterization of virtual permutation endomorphisms in the case where $ {\prod _1}(M) = {Z^n}$. We show that for endomorphisms of $ Z[{Z^n}]$ complexes the appropriate eigenvalue condition is that all eigenvalues be roots of units of the group ring $ Z[{Z^n}]$. Among these endomorphisms the virtual permutations are detected by $ {K_0}$. The main application is in identifying Morse-Smale isotopy classes on these manifolds.


References [Enhancements On Off] (What's this?)

  • [1] H. Bass, The Grothendieck group of the category of abelian group automorphism of finite order, preprint.
  • [2] -, Algebraic $ k$-theory, Benjamin, New York, 1968.
  • [3] N. Bourbaki, Commutative algebra, Hermann, Paris, 1972. MR 0360549 (50:12997)
  • [4] J. Franks and C. Narasimhan, The periodic behavior of Morse-Smale diffeomorphisms, Invent. Math. 48 (1978), 279-292. MR 508988 (80a:58028)
  • [5] J. Franks and M. Shub, The existence of Morse-Smale diffeomorphisms, Topology 20 (1981), 273-290. MR 608601 (82f:58049)
  • [6] I. Kaplansky, Commutative rings, Allyn and Bacon, Boston, Mass., 1970. MR 0254021 (40:7234)
  • [7] S. Lang, Algebra, Addison-Wesley, Reading, Mass., 1965. MR 0197234 (33:5416)
  • [8] M. Maller, Fitted diffeomorphisms of non-simply connected manifolds, Topology 19 (1980), 395-410. MR 584563 (81m:58042)
  • [9] -, Algebraic problems arising from Morse-Smale dynamical systems (to appear).
  • [10] M. Newman, Integral matrices, Academic Press, New York, 1972. MR 0340283 (49:5038)
  • [11] D. Passman, The algebraic structure of group rings, Wiley, New York, 1977. MR 470211 (81d:16001)
  • [12] M. Shub and D. Sullivan, Homology theory and dynamical systems, Topology 14 (1975), 109-132. MR 0400306 (53:4141)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F09, 20C07

Retrieve articles in all journals with MSC: 58F09, 20C07


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1984-0722437-4
Keywords: Virtual permutation, Morse-Smale, SSF, group rings
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society